Yet another doctor who says the same thing

If you've been reading here for a while you might remember that late last year we had a medication crisis. Both Bright Eyes' GP and his paediatrician suggested that it might be time to go off the low dose of Risperadone that he's been on for two years. "It's not a good medication to be on long term" was the reasoning and I agreed, so we tried.

Unfortunately it wasn't a successful experiment. My poor little boy got angrier and angrier and not able to cope with life at all, and ended up kicking in his furniture in a fit of rage one night.

The next day I was on the phone to the paediatrician. "This is terrible. What am I going to do now? If he can't be on the risperadone, what are the other options, because he can't live life like this?" I just about sobbed down the phone.

The paediatrician wasn't particularly keen to give me serious drug advice over the phone, especially as he was with another patient at the time, and anyway, he said he didn't really have the expertise, but he could refer me to a psychiatrist who would have more ideas.

"OK" I said and held my breath waiting for an appoinment. 

I quickly found that I needed to exhale. There was no possibility of making an appoinment until January, apparently, and it was only the beginning of November at the time. So I put him back on the risperadone and rang in January. 

The appointment was today. (That's the second half of March, just in case you're not up to date with your calendar.)

The psychiatrist was a nice man and he did try to help me, but he laughed after I'd told him that every paediatrician I've seen so far has just said, "Well, keep going with what you're doing; it seems to be going well..."

"Well," he said. "I'm going to have to say the same thing. There aren't really many options for medication. The risperadone is a very low dose and yes, there are potential side effects, but there are side effects with everything else. Zoloft is the only other thing that could be of use, but it only works in 50 per cent of cases, and sometimes it makes the children go manic. Is there anything else I can help you with? You seem to be managing everything else very well."

When I suggested that I take the risperadone year by year and reevaluate after 12 months or so, he agreed. "Yes, that sounds good."

So we're back where we began. I'll stick with risperadone for another year or so. Perhaps after more improvements with the sound therapy and supplements it might be time for another trial withdrawal. And I might start gradually trying to reduce the dose even further now and see what the bare minimum that he can survive on might be.